Try it
Psychiatry · Substance use: methadone and QT
Sample itemA patient maintained on methadone starts clarithromycin and later has syncope. Which ECG finding is most likely?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. QT prolongation with torsades de pointes
Methadone prolongs the QT interval and can cause torsades de pointes, particularly at high doses or with CYP3A4 inhibitors such as clarithromycin. An ECG is advised before high doses and when interacting drugs are added. Hypokalaemia and other QT-prolonging drugs add to the risk.
Option by option
A. ST depression only
ST depression alone does not explain methadone-related syncope.
B. Peaked T waves with hyperkalaemia
Peaked T waves occur in hyperkalaemia.
C. QT prolongation with torsades de pointes (correct)
Correct. Methadone with a CYP inhibitor risks QT prolongation and torsades.
D. Short PR interval
Short PR is seen in pre-excitation.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…